Alert archive / Michigan / Lakeshore Flood Statements in 2009

Lakeshore Flood Statement 2, NWS Gaylord, MI

June 29, 20095 counties in Michigan

NWS Gaylord, MI issued this lakeshore flood statement at Jun 29, 2009, 10:51 AM EDT for 5 counties in Michigan. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Jun 29, 2009, 10:51 AM EDT (14:51 UTC)
Expired
Jun 30, 2009, 4:03 PM EDT
In force
29 hr
Issued by
NWS Gaylord, MI

Counties Antrim County, MI, Benzie County, MI, Emmet County, MI, Leelanau County, MI, Manistee County, MI

The radar

The NCL Michigan radar (KAPX), 79 km from the middle of the area, began a volume at 14:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2009-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2009-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS43 KAPX 291451
CFWAPX

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1051 AM EDT MON JUN 29 2009

MIZ016-019-020-025-031-292300-
/O.NEW.KAPX.LS.S.0002.090629T1451Z-090630T0900Z/
EMMET-CHARLEVOIX-LEELANAU-BENZIE-MANISTEE-
INCLUDING THE CITIES OF...PETOSKEY...CHARLEVOIX...NORTHPORT...
FRANKFORT...MANISTEE
1051 AM EDT MON JUN 29 2009

...RISK OF RIP CURRENTS TODAY ON LAKE MICHIGAN BEACHES OF NORTHERN
LOWER MICHIGAN...

WITH GUSTY ONSHORE WINDS AND HIGHER WAVES DEVELOPING...THERE WILL
BE AN OVERALL RISK OF RIP CURRENTS ALONG LAKE MICHIGAN BEACHES OF
NORTHWEST LOWER MICHIGAN THROUGH TONIGHT.

AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF
WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT...
SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM
BACK TO THE SHORE.

$$
4 follow-up statements
000 
WHUS43 KAPX 291936
CFWAPX

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
336 PM EDT MON JUN 29 2009

MIZ021-301200-
/O.EXB.KAPX.LS.S.0002.000000T0000Z-090701T0300Z/
ANTRIM-
INCLUDING THE CITY OF...MANCELONA
336 PM EDT MON JUN 29 2009

...RISK OF RIP CURRENTS TODAY THROUGH TUESDAY EVENING ON LAKE
MICHIGAN BEACHES OF NORTHERN LOWER MICHIGAN...

GUSTY ONSHORE WINDS AND HIGH WAVES WILL RESULT IN AN INCREASED RISK
OF RIP CURRENTS ALONG LAKE MICHIGAN BEACHES OF NORTHWEST LOWER
MICHIGAN THROUGH TUESDAY EVENING.

AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF
WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT...
 SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM
BACK TO THE SHORE.


$$

MIZ016-019-020-025-031-301200-
/O.EXT.KAPX.LS.S.0002.000000T0000Z-090701T0300Z/
EMMET-CHARLEVOIX-LEELANAU-BENZIE-MANISTEE-
INCLUDING THE CITIES OF...PETOSKEY...CHARLEVOIX...NORTHPORT...
FRANKFORT...MANISTEE
336 PM EDT MON JUN 29 2009

...RISK OF RIP CURRENTS TODAY THROUGH TUESDAY EVENING ON LAKE
MICHIGAN BEACHES OF NORTHERN LOWER MICHIGAN...

GUSTY ONSHORE WINDS AND HIGH WAVES WILL RESULT IN AN INCREASED RISK
OF RIP CURRENTS ALONG LAKE MICHIGAN BEACHES OF NORTHWEST LOWER
MICHIGAN THROUGH TUESDAY EVENING.

AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF
WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT...
 SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM
BACK TO THE SHORE.


$$

MSB
000 
WHUS43 KAPX 300759
CFWAPX

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
359 AM EDT TUE JUN 30 2009

MIZ016-019>021-025-031-301600-
/O.CON.KAPX.LS.S.0002.000000T0000Z-090701T0300Z/
EMMET-CHARLEVOIX-LEELANAU-ANTRIM-BENZIE-MANISTEE-
INCLUDING THE CITIES OF...PETOSKEY...CHARLEVOIX...NORTHPORT...
MANCELONA...FRANKFORT...MANISTEE
359 AM EDT TUE JUN 30 2009

...RISK OF RIP CURRENTS TODAY THROUGH TUESDAY EVENING ON LAKE
MICHIGAN BEACHES OF NORTHERN LOWER MICHIGAN...

GUSTY ONSHORE WINDS AND HIGH WAVES WILL RESULT IN AN INCREASED
RISK OF RIP CURRENTS ALONG LAKE MICHIGAN BEACHES OF NORTHWEST
LOWER MICHIGAN THROUGH TUESDAY EVENING.

AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF
WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT...
  SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM
BACK TO THE SHORE.

AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF
WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT...
SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM
BACK TO THE SHORE.

$$
000 
WHUS43 KAPX 301459
CFWAPX

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
1059 AM EDT TUE JUN 30 2009

MIZ016-019>021-025-031-302100-
/O.CON.KAPX.LS.S.0002.000000T0000Z-090701T0300Z/
EMMET-CHARLEVOIX-LEELANAU-ANTRIM-BENZIE-MANISTEE-
INCLUDING THE CITIES OF...PETOSKEY...CHARLEVOIX...NORTHPORT...
MANCELONA...FRANKFORT...MANISTEE
1059 AM EDT TUE JUN 30 2009

...RISK OF RIP CURRENTS TODAY THROUGH TUESDAY EVENING ON LAKE
MICHIGAN BEACHES OF NORTHERN LOWER MICHIGAN...

GUSTY ONSHORE WINDS AND HIGH WAVES WILL RESULT IN AN INCREASED
RISK OF RIP CURRENTS ALONG LAKE MICHIGAN BEACHES OF NORTHWEST
LOWER MICHIGAN THROUGH THIS EVENING.

AS A REMINDER...RIP CURRENTS ARE STRONG...NARROW CHANNELS OF
WATER THAT FLOW AWAY FROM THE BEACH. IF CAUGHT IN A RIP CURRENT...
SWIM PARALLEL TO THE SHORE UNTIL OUT OF THE CURRENT...THEN SWIM
BACK TO THE SHORE.

$$

ADAM
000 
WHUS43 KAPX 302003
CFWAPX

LAKESHORE HAZARD MESSAGE
NATIONAL WEATHER SERVICE GAYLORD MI
403 PM EDT TUE JUN 30 2009


MIZ016-019>021-025-031-302115-
/O.CAN.KAPX.LS.S.0002.000000T0000Z-090701T0300Z/
EMMET-CHARLEVOIX-LEELANAU-ANTRIM-BENZIE-MANISTEE-
INCLUDING THE CITIES OF...PETOSKEY...CHARLEVOIX...NORTHPORT...
MANCELONA...FRANKFORT...MANISTEE
403 PM EDT TUE JUN 30 2009

WITH DIMINISHING NORTHWEST WINDS...THE RISK FOR RIP CURRENTS
ALONG THE LAKE MICHIGAN SHORELINE HAS DIMINISHED.

$$

What forecasters said that day

The local office's own words before this lakeshore flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this lakeshore flood statement went out at Jun 29, 9:53 AM EDT, 58 minutes earlier.

Area forecast discussion, Jun 29, 9:53 AM EDT, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
953 AM EDT MON JUN 29 2009

.SYNOPSIS.../ISSUED AT 430 AM/

A STRONG AREA OF LOW PRESSURE OVER WESTERN ONTARIO...MOVED INTO LAKE
SUPERIOR OVERNIGHT...WHILE AN ASSOCIATED COLD FRONT MOVED INTO LAKE
HURON. THE STORM SYSTEM IS FORECAST TO SLOWLY WOBBLE OVER LAKE
SUPERIOR AND ONTARIO THROUGH WEDNESDAY. THIS PATTERN WILL GENERATE
WIDESPREAD CLOUDS AND SCATTERED RAIN SHOWERS OVER THE NORTHERN LAKES
REGION THROUGH THE MIDDLE OF THE WEEK.

NORTHWEST FLOW ON THE BACK SIDE OF THIS SLOWLY MOVING ONTARIO STORM
SYSTEM...WILL FILTER MUCH COOLER AIR INTO THE STATE THIS WEEK.
DAYTIME TEMPERATURES WILL BE RUNNING 10 TO 15 DEGREES BELOW NORMAL
OVER NORTHERN MICHIGAN THROUGH WEDNESDAY. SWR

&&

.SHORT TERM.../ISSUED AT 952 AM/...TODAY

REALLY NOT TOO MUCH TO ADD TO WHAT HAS ALREADY BEEN SAID THE LAST
SEVERAL DAYS AS WELL ADVERTISED UPPER LEVEL LOW...CURRENTLY OVER
SOUTH CENTRAL LAKE SUPERIOR...CONTINUES IT SLOW TREK SOUTH
SOUTHEAST. NUMEROUS VORT LOBES ROTATING AROUND PARENT
SYSTEM...WORKING ON IN-SITU MARGINALLY MOIST ATMOSPHERE (12Z LOCAL
SOUNDING HAD 1.08 INCH PWAT VALUE) YIELDING SCATTERED TO NUMEROUS
LIGHT...TO OCCASIONALLY MODERATE...RAIN SHOWERS ACROSS NORTHERN
MICHIGAN. ALTHOUGH REGIONAL RADAR APPEARANCE NOT REPRESENTATIVE OF
WELL DEFINED LAKE CONTRIBUTION...CANNOT ARGUE LAKE MICHIGAN IS
CONTRIBUTING TO AT LEAST SOME BOUNDARY LAYER BUOYANCY/MOISTURE FLUX
WITH 9C 850MB AIR OVERSPREADING 16C SURFACE MID LAKE WATERS. DESPITE
COOL TEMPERATURES ALOFT (-16C AT 500MB)...LACK OF SURFACE BASED
INSTABILITY PREVENTING THUNDERSTORM DEVELOPMENT. OVERALL...EXPECT
CURRENT TRENDS TO CONTINUE THROUGH THE REMAINDER OF THE DAY AS
MOISTURE/VORT LOBES PIVOT AROUND UPPER LEVEL SYSTEM. WILL CONTINUE
TO DOWNPLAY THUNDER POTENTIAL AS REGIONAL VISIBLE SATELLITE IMAGERY
SUGGESTS CLOUDS WILL HOLD STRONG...PREVENTING SURFACE BASED CAPE
GENERATION (ALTHOUGH CANNOT RULE OUT A VERY ISOLATED BOLT OR TWO).
COMBINATION OF ABUNDANT CLOUDS AND SIMPLE COOLNESS OF THE AIRMASS
WILL KEEP TEMPERATURES PRETTY STEADY-STATE FROM CURRENT READINGS...
WITH HIGHS STRUGGLING TO REACH THE LOW TO MID 60S FOR MOST LOCALES.
SOUTHEAST COUNTY DOWNSLOPE REGIME SHOULD ALLOW TEMPERATURES TO WARM
A COUPLE DEGREES WARMER...WHERE HIGHS SHOULD MAKE A RUN AT THE UPPER
60S.

MSB

&&

.LONG TERM.../ISSUED AT 430 AM/...TONIGHT AND BEYOND

TONIGHT...LOW DIVES INTO SRN LAKE HURON. MAIN SHORTWAVE TRACKS
SHOULD RESIDE ON NW FLANK OF THE UPPER LOW...BUT ITS REALLY HARD
TO SAY ANY ONE AREA WILL NOT SEE ANY SHOWERS FOR AT LEAST SOME
PERIOD OF TIME TONIGHT. COOL AIR CONTINUES TO GET DRAWN INTO THE
REGION...SO TEMPERATURES SHOULD BE ABLE TO FALL INTO EVEN MORE
COOLISH UPPER 40S/LOW 50S UNDER CONTINUED CLOUDY SKIES.

TUESDAY THROUGH THURSDAY...UPPER LOW WOBBLES AROUND THE EASTERN
GREAT LAKES THROUGH THIS TIME...AND CONTINUES TO KEEP THE AIR COOL
AND DAMP WITH SCATTERED-NUMEROUS SHOWERS. COVERAGE MAY LESSEN IN
WESTERN PORTIONS OF THE CWA...ESPECIALLY BY WED NIGHT/THURSDAY
WITH THE UPPER LOW A BIT FURTHER EAST OF HERE. THIS IS WHAT THE
CHANCES FOR PRECIPITATION IN THE FORECAST PORTRAY...AND SEE
ABSOLUTELY NO REASON TO SWAY FROM THAT IDEA. TEMPS MAINLY IN THE
60S THROUGH THE PERIOD IN MOSTLY CLOUDY CONDITIONS...BUT SOME OF
THE HIGHER TERRAIN OF INTERIOR NORTHERN LOWER MAY NOT GET OUT OF
THE UPPER 50S TUESDAY (SEEMS LIKE COOLEST DAY).

LATER PERIODS...UPPER LOW MAY KICK OUT OF THE REGION BY FRIDAY
WITH NEW UPPER TROUGH TRACKING THIS WAY. NOT A WHOLE LOT OF
WARMING SEEN AHEAD OF THIS FEATURE..BUT WE MAY BE ABLE TO SEE 70
DEGREES. CAN FORESEE THE NEED TO BRING THESE TEMPERATURES
DOWNWARD. NOT MUCH IN THE WAY OF INSTABILITY EITHER...SO MAYBE THE
THUNDER CHANCE IS IN QUESTION AS WELL. NO OTHER CHANGES. SMD

&&

.MARINE.../ISSUED AT 430 AM/

STRONG UPPER LOW PRESSURE AND COLD AIR WILL CONTINUE TO DIVE INTO
THE GREAT LAKES THROUGH WED-THUR. INSTABILITY WILL GROW OVER THE
LAKES AND LEAD TO SMALL CRAFT ADVISORY CONDITIONS AND ROUGH
WATERS. THE MAIN AREA OF CONCERN THROUGH TUESDAY WILL BE ALONG THE
NORTHWEST LOWER MICHIGAN SHORELINE IN THE WEST TO NORTHWEST FLOW.
THUS...SMALL CRAFT ADVISORIES HAVE BEEN RE-ISSUED FOR THESE AREAS.
DEPENDING ON THE EXACT TRACK OF THIS SYSTEM...OTHER NEARSHORE
WATERS MAY REQUIRE AN ADVISORY...PARTICULARLY WHITEFISH BAY AND
POSSIBLY FROM THE STRAITS TO PRESQUE ISLE LIGHT. SMD

&&

.AVIATION.../ISSUED AT 646 AM/...VALID FOR 12Z TAFS

STRONG UPPER LOW WITH COLD AIR ALOFT AND DEEPER MOISTURE AROUND IT
WILL SWEEP DOWN OVER NRN MICHIGAN TODAY...THEN OFF TO LAKE HURON
TONIGHT. PERIODS OF SHOWERS WILL ROLL THROUGH...WHILE SHALLOW COLD
AIR WILL CONTINUE TO DIVE INTO THE REGION. THIS WILL RESULT IN
LOWERING CIGS INTO THE DAY. UNSTABLE LOW TO MID LEVELS INITIALLY
OUGHT TO KEEP CIGS VFR FOR A LITTLE WHILE THIS MORNING BEFORE MVFR
CONDITIONS DEVELOP THIS MORNING. LOW LEVEL INVERSION DEVELOPS THIS
EVENING WITH EVEN COOLER LOW LEVEL AIR PUNCHING IN. THIS WILL
BRING IFR CIGS. THUS...DETERIORATING WEATHER INTO TONIGHT. SMD

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 5 AM EDT TUESDAY FOR LMZ342-344>346.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jun 29, 4:08 AM EDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
408 AM EDT MON JUN 29 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
301200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
408 AM EDT MON JUN 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

RISK OF RIP CURRENTS TODAY ON LAKE MICHIGAN BEACHES OF NORTHERN
LOWER MICHIGAN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SMD

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:48 AM EDTSmall Craft AdvisoryAPX36 hr

Nearby

Lakeshore Flood Statements in Michigan, 2009Every lakeshore flood statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.